Nebraska, 2025

Blizzard and High Wind in Nebraska, March 19, 2025

March 19, 2025 · NWS FSD · 3 events in 2 counties and zones

A strong Colorado Low moved through the Central Plains and Mid-Mississippi River Valley on March 19. After initial light rain showers, a heavy band of snow developed across eastern Nebraska and western Iowa with 7 to 10 inches of accumulation.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong Colorado Low moved through the Central Plains and Mid-Mississippi River Valley on March 19. After initial light rain showers, a heavy band of snow developed across eastern Nebraska and western Iowa with 7 to 10 inches of accumulation. On the northwest side of the band, there was a very sharp cutoff in snowfall.

Heavy snow, when combined with widespread northwest wind gusts from 35 to 65 mph, resulted in white-out conditions across northwest Iowa and northeast Nebraska. Travel was not advised in the blizzard area with thousands of reported power outages and numerous school closures. Interstate 29 was closed from Sioux City, IA to Missouri Valley, IA and it took through the following day for roads to be opened and power to be restored for most residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 18, 9:45 PM CST, 5 hours 15 minutes earlier. Its key messages:

  • A dynamic Spring storm will continue to move into the Plains on Wednesday, bringing high winds and snow to the local areas.
  • The track of this system has wobbled slightly southeast, pushing the highest snow totals towards areas from Sioux City to Spencer and southeast, where 4 to 8" of snow may be possible. Further northwest, snow totals will drop off sharply.
  • The combination of high winds approaching 65 MPH and falling snow will lead to blizzard conditions over portions of northwest Iowa and eastern Nebraska. Travel should be avoided from daybreak Wednesday into Wednesday evening in these areas.
  • High winds pushing 45 mph likely lead to elevated fire danger through the James River valley Wednesday.
  • A much quieter forecast is anticipated through the area through the week with only very light precipitation possible.
Area forecast discussion, Mar 18, 9:45 PM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- A dynamic Spring storm will continue to move into the Plains
  on Wednesday, bringing high winds and snow to the local areas.

- The track of this system has wobbled slightly southeast,
  pushing the highest snow totals towards areas from Sioux City
  to Spencer and southeast, where 4 to 8" of snow may be
  possible. Further northwest, snow totals will drop off
  sharply.

- The combination of high winds approaching 65 MPH and falling
  snow will lead to blizzard conditions over portions of
  northwest Iowa and eastern Nebraska. Travel should be avoided
  from daybreak Wednesday into Wednesday evening in these areas.

- High winds pushing 45 mph likely lead to elevated fire danger
  through the James River valley Wednesday.

- A much quieter forecast is anticipated through the area
  through the week with only very light precipitation possible.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Mar 18 2025

THIS AFTERNOON: Persistent frontal forcing across northeastern SODAK
into southeastern NODAK continues to bring light rain/snow this
afternoon.  However, further south, we continue to see influence of
drier northeast surface flow, which has allow temperatures to rise
into the 40s and 50s. 60s are also possible along the Highway 20
corridor. Occasional gusts to 35 or even 40 mph may continue the
elevated fire danger risks into early evening.

TONIGHT-WEDNESDAY: All eyes this week have been directed to a large
upper low pivoting through the Central Plains and into the Great
Lakes at mid-week.  After a strong uptick in deterministic and
ensemble guidance QPF on Monday, the past 2-3 model runs have shown
stronger influence of a secondary northern stream trough moving into
the Dakotas early Wednesday, leading to a considerable (50+ mile)
shift southeast in the track of the upper low. Roughly 80% of model
guidance has taken this southeastern shift, with the GFS/GEFS the
20% of remaining solutions still holding onto a further north axis
(or more of a flattening) of QPF.  Thus, the forecast through
collaboration with WPC and other neighboring offices has shifted the
primary corridor of heavy snow further southeast.

Diving into the details, we're still anticipating weak mid-lvl
frontogenesis to sink southward towards the Highway 17 corridor
overnight, perhaps bringing sprinkles to the region.  The increase
in cloud cover later this evening may also lead to a fairly stable
diurnal curve, and overnight low temperatures barely reaching the
freezing mark in some areas. Any precipitation that sinks southward
will struggle to saturate the column thanks to a continued influx of
dry easterly low-lvl air. However, by 09z we'll begin to see the
onset of strong dynamical forcing both from a combination of dPVA,
but also strong 700:600 mb frontogenesis. This should allow a
blossoming of precipitation with a slightly unstable airmass through
eastern Nebraska and northwest Iowa.  This could lead to some
isolated thunder potential and perhaps hail/sleet/graupel falling at
times in stronger updrafts through daybreak.

After daybreak Wednesday, a narrowing deformation area of
precipitation will form through portions of southern Minnesota,
northwest Iowa, and eastern Nebraska bringing potential for
1-2" per hour snowfall rates. This narrow window could have the
potential for rapid accumulation of 6+ inches in areas from
Sioux City to Spencer and southeast through Wednesday morning.
Further northwest, a VERY sharp cutoff to precipitation is
expected thanks to continued influence of dry low-lvl air and
the contraction of the deformation band itself. Meanwhile, the
other BIG concern with this system is wind. Latest guidance
continues to show a developing core of low- lvl 850 mb winds on
the northwest flank of the upper low approaching 80 knots. While
some of this won't mix down, the strong SPG in combination of
these intense winds is likely to lead to gusts AOA 60 mph at
times. Falling snow and high winds will be the main risk with
this system, with blowing snow models suggesting that as snow
stops and temperatures rise above 32 to 35 degrees later in the
afternoon, the blowing snow potential itself may be limited.
Have made no changes to the high wind warning, but will extend
an advisory elsewhere.

Regarding snow headlines: The southeast shift in guidance owes to a
stronger likelihood of less snow for portions of the area. Thus
will shift the headlines basically 20 to 40 miles southeast at
this time. As noted, a slightly cutoff system like this can and
will wobble at times, but the current forecast falls with the
most likely set of scenarios to which 60% or so of guidance
falls. There still remains 15 to 20% of solutions which could
suggest this system tracks further south, and another 15 to 20%
of solutions that suggests a wobble north. This is also why the
snowfall range goalpost remain wider than normal. Regardless of
snow totals, ANY wind with this system will lead to impacts.

One final note for Wednesday:  The southward shift and less overall
coverage of precipitation, combined with strong winds may lead to
elevated fire danger along and west of the James River valley into
central South Dakota in the afternoon.

THURSDAY-FRIDAY:  In the wake of this upper low, shortwave riding
will slide eastward into the Plains Thursday, bringing a quick
return of southwesterly low level flow and warmer temperatures. Have
boosted temperatures slightly Thursday back to the 50s and even
60s. A fast moving clipper will then arrive by Friday, though
with a loss of northward return flow and just Pacific moisture
overall QPF remains very low with this system.

SATURDAY-TUESDAY: No major changes to the forecast the weekend and
into early next week.  Quasi-zonal flow become established into next
week, bringing warmer temperatures but also a series of shortwaves
through the Plains. One such wave will arrive Sunday into Monday,
with broad low-end PoPs in the forecast ATTM.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1040 PM CDT Tue Mar 18 2025

A potent storm system continues to lift into the region
tonight. With that, a mix of rain, snow, and sleet will
overspread the area - mainly to the south and east of a line
from Lake Andes to Sioux Falls, South Dakota, to Marshall,
Minnesota - though latest 00Z guidance trickling in would
suggest that the precipitation may develop even farther south
than this. This precipitation is still on track to change to all
snow by 12Z on Wednesday, becoming heavy across northwestern
Iowa through the morning hours of Wednesday. Snowfall amounts
will quickly taper downward back to the north and west. Ceilings
will lower into the MVFR/IFR with the onset of precipitation.
In addition to the snowfall, northerly winds will increase
through the evening, gusting 40 to 50 kts into Wednesday
evening. This will result in LIFR visibilities in area that
receive appreciable snowfall. Snow will taper off from northwest
to southeast on Wednesday afternoon. Winds will slowly diminish
on Wednesday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     SDZ069>071.
     Wind Advisory from 7 AM to 7 PM CDT Wednesday for SDZ039-040-
     053>056-058>070.
     High Wind Warning from 7 AM to 7 PM CDT Wednesday for SDZ071.
MN...Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     MNZ081-089.
     Wind Advisory from 7 AM to 7 PM CDT Wednesday for MNZ071-072-
     080-081-089-090-097-098.
     Blizzard Warning from 4 AM to 7 PM CDT Wednesday for MNZ090.
IA...Winter Weather Advisory from 4 AM to 7 PM CDT Wednesday for
     IAZ001-002-012.
     Wind Advisory from 7 AM to 7 PM CDT Wednesday for IAZ001.
     High Wind Warning from 7 AM to 7 PM CDT Wednesday for IAZ002-
     003-012>014-020>022-031-032.
     Blizzard Warning from 4 AM to 7 PM CDT Wednesday for IAZ003-
     013-014-020>022-031-032.
NE...High Wind Warning from 7 AM to 7 PM CDT Wednesday for NEZ013-
     014.
     Blizzard Warning from 4 AM to 7 PM CDT Wednesday for NEZ013-
     014.

&&

DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, Mar 18, 5:53 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
653 PM CDT Tue Mar 18 2025

MNZ071-072-097-SDZ038>040-050-052>065-200000-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-
653 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Another spring system will move through the area starting tonight,
bringing light rain, snowfall of a dusting to an inch, and strong
winds. Only minor travel impacts are expected through Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any light snow will end across the area on Wednesday morning, though
strong winds will continue through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-MNZ080-081-089-098-SDZ066>071-200000-
Lyon-Osceola-Sioux-Murray-Cottonwood-Nobles-Rock-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
653 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Tonight.

Another spring system will move through the area starting tonight
bringing up to a 3 inches of snow, strong winds, and light rain.
Minor travel impacts are expected through Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any light snow will end across the area by Wednesday afternoon,
though strong winds will continue through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-013-014-020>022-031-032-MNZ090-NEZ013-014-200000-
Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Jackson-Dixon-Dakota-
653 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Tonight.

Another spring system will move through the area starting tonight,
bringing light rain and sleet late tonight, transitioning to snow
toward daybreak on Wednesday. Any snowfall accumulation overnight is
expected to be less than an inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow will become heavy early on Wednesday morning, with 4 to 8+
inches likely by Wednesday afternoon. Increasing winds in combination
with falling snow will lead to blizzard conditions with dangerous to
near impossible travel expected through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 high wind. Local standard time, as filed.

Blizzard, Dakota

When
March 19, 3:00 AM CST to 12:30 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall totaled 5.0 inches at Sioux City and 2.0 inches at Emerson. Northwest winds gusted between 35 and 50 mph with a peak gust of 55 mph reported by the ASOS at Sioux Gateway Airport (KSUX). The combination of snow and wind resulted in white-out conditions, especially in rural areas, making travel hazardous.

Blizzard, Dixon

When
March 19, 3:00 AM CST to 11:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

There was a very sharp gradient in snowfall across the county with the highest amounts across the southeast corner. Snowfall totaled 2.0 inches at Emerson and 1.2 inches at Concord. Northwest winds gusted between 40 and 50 mph. The combination of snow and wind resulted in white-out conditions, especially in rural areas, making travel hazardous.

High Wind, Dixon

When
March 19, 6:00 AM CST to 5:00 PM CST
Where
Dixon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Sustained winds occasionally reached 30 to 40 mph during the daylight hours. A peak wind gust of 61 mph was recorded at 1354 CST by a private weather station in Ponca and a 59 mph gust was recorded at 1336 CST by a private weather station northwest of Ponca.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246969, 1246970, 1249517.